Author(s): GarcaCabeza I, de Blas MM, Epifanio MM, de Chvez MG
Abstract Share this page
Abstract BACKGROUND: Venlafaxine is an antidepressant whose adverse event profile is similar to that of the SSRIs (selective serotonin reuptake inhibitors). Serious complications due to venlafaxine overdose have been described. These generally have been resolved with supportive measures alone. However, although patients usually recover even after massive intake of the drug, death may occur in rare cases. OBJECTIVE: This article reports a case of dementia after an overdose of venlafaxine. CASE REPORT: We present a case of severe cognitive deterioration in a 48-year-old woman after venlafaxine overdose in a suicide attempt. She became comatose after the overdose. On recovery from the coma, she suffered irreversible motor and cognitive alterations and seizures. Several factors could justify the possible association of these side effects with venlafaxine overdose: time relationship, severe focal deficit and other neurological signs, symptomatic fluctuation, relationship of serotonin networks with the cognitive functions and deficits related to the network damage, and the potential capacity of venlafaxine to damage the central nervous system. However, other alternatives, especially factors that could implicate a hypoxic encephalopathy as the origin of the dementia, cannot be entirely ruled out. CONCLUSION: Venlafaxine seems to have special toxicity vis-à-vis the SSRIs, and this case adds to the literature supporting this. Cognitive function should be monitored after an overdose with venlafaxine. Copyright © 2011 Elsevier Inc. All rights reserved.
This article was published in J Emerg Med
and referenced in Journal of Addiction Research & Therapy